Alert archive / Washington / Wind Advisories in 2018

Wind Advisory 10, NWS Seattle, WA

April 10, 2018San Juan County, Washington

NWS Seattle, WA issued this wind advisory at Apr 10, 2018, 3:08 PM PDT for San Juan County, Washington. It took effect at Apr 11, 2018, 6:00 AM PDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Apr 10, 2018, 3:08 PM PDT (22:08 UTC)
In effect from
Apr 11, 2018, 6:00 AM PDT
Expired
Apr 11, 2018, 2:03 PM PDT
In force
8 hr
Issued by
NWS Seattle, WA

County San Juan County, WA

The radar

The Seattle radar (KATX), 54 km from the middle of the area, began a volume at 22:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Quillayute State, WA (KUIL), launched 12:00Z, 10.1 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Quillayute State, WA at 12:00Z on 2018-04-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Quillayute State, WA at 12:00Z on 2018-04-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 276 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1677 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
276 m²/s²
0-3 km storm-relative helicity
287 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

575 
WWUS76 KSEW 102208
NPWSEW

URGENT - WEATHER MESSAGE
National Weather Service Seattle WA
308 PM PDT Tue Apr 10 2018

WAZ001-503-506-510-110600-
/O.NEW.KSEW.WI.Y.0010.180411T1300Z-180411T2200Z/
San Juan County-Western Whatcom County-Western Skagit County-
Admiralty Inlet Area-
308 PM PDT Tue Apr 10 2018

...WIND ADVISORY IN EFFECT FROM 6 AM TO 3 PM PDT WEDNESDAY...

The National Weather Service in Seattle has issued a Wind
Advisory, which is in effect from 6 AM to 3 PM PDT Wednesday. 

* WIND...Southeast 20 to 35 mph with gust of 45 to 50 mph. 

* SOME AFFECTED LOCATIONS...Bellingham, Whidbey Island, Friday
  Harbor.

* TIMING...Morning through the middle of the afternoon. The
  strongest winds will likely be mid to late morning.

* IMPACTS...Minor tree damage and spotty power outages are 
  possible. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult, especially for high
profile vehicles. Use extra caution.

&&

$$

www.weather.gov/seattle
4 follow-up statements
876 
WWUS76 KSEW 110345
NPWSEW

URGENT - WEATHER MESSAGE
National Weather Service Seattle WA
845 PM PDT Tue Apr 10 2018

WAZ001-503-506-510-111145-
/O.CON.KSEW.WI.Y.0010.180411T1300Z-180411T2200Z/
San Juan County-Western Whatcom County-Western Skagit County-
Admiralty Inlet Area-
845 PM PDT Tue Apr 10 2018

...WIND ADVISORY REMAINS IN EFFECT FROM 6 AM TO 3 PM PDT
WEDNESDAY...

* WIND...Southeast 20 to 35 mph with gust of 45 to 50 mph.

* SOME AFFECTED LOCATIONS...Bellingham, Whidbey Island, Friday 
  Harbor. 

* TIMING...Morning through the middle of the afternoon. The 
  strongest winds will likely be mid to late morning. 

* IMPACTS...Minor tree damage and spotty power outages are 
  possible. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult, especially for high
profile vehicles. Use extra caution.

&&

$$

www.weather.gov/seattle
352 
WWUS76 KSEW 111022
NPWSEW

URGENT - WEATHER MESSAGE
National Weather Service Seattle WA
322 AM PDT Wed Apr 11 2018

WAZ001-503-506-510-112200-
/O.CON.KSEW.WI.Y.0010.180411T1300Z-180411T2200Z/
San Juan County-Western Whatcom County-Western Skagit County-
Admiralty Inlet Area-
322 AM PDT Wed Apr 11 2018

...WIND ADVISORY REMAINS IN EFFECT FROM 6 AM THIS MORNING TO 3 PM
PDT THIS AFTERNOON...

* WIND...Southeast 20 to 35 mph with gust of 45 to 50 mph.

* SOME AFFECTED LOCATIONS...Bellingham, Whidbey Island, Friday 
  Harbor. 

* TIMING...Morning through the middle of the afternoon. The 
  strongest winds will likely be mid to late morning. 

* IMPACTS...Minor tree damage and spotty power outages are 
  possible. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult, especially for high
profile vehicles. Use extra caution.

&&

$$

www.weather.gov/seattle
044 
WWUS76 KSEW 111721
NPWSEW

URGENT - WEATHER MESSAGE
National Weather Service Seattle WA
1021 AM PDT Wed Apr 11 2018

WAZ001-503-506-510-112200-
/O.CON.KSEW.WI.Y.0010.000000T0000Z-180411T2200Z/
San Juan County-Western Whatcom County-Western Skagit County-
Admiralty Inlet Area-
1021 AM PDT Wed Apr 11 2018

...WIND ADVISORY REMAINS IN EFFECT FOR THE NORTHWEST INTERIOR
UNTIL 3 PM PDT THIS AFTERNOON...

* WIND...Southerly winds will increase to 20 to 35 mph with gusts
  as high as 50 mph this afternoon.

* SOME AFFECTED LOCATIONS...Oak Harbor, Bellingham, Friday Harbor,
  and Sandy Point. 

* TIMING...The strongest winds are expected to occur early this
  afternoon. 

* IMPACTS...Snapped tree branches and spotty power outages are 
  possible. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 to 39 mph and/or
gusts of 45 to 57 mph are expected or occurring. Winds this 
strong can make driving difficult, especially for high profile 
vehicles. Use extra caution.

&&

$$

www.weather.gov/seattle
198 
WWUS76 KSEW 112103
NPWSEW

URGENT - WEATHER MESSAGE
National Weather Service Seattle WA
203 PM PDT Wed Apr 11 2018

WAZ001-503-506-510-112215-
/O.CAN.KSEW.WI.Y.0010.000000T0000Z-180411T2200Z/
San Juan County-Western Whatcom County-Western Skagit County-
Admiralty Inlet Area-
203 PM PDT Wed Apr 11 2018

...WIND ADVISORY IS CANCELLED FOR THE NORTHWEST INTERIOR...

The National Weather Service in Seattle has cancelled the Wind
Advisory. 

Wind speeds are expected to be generally in the 15 to 30 mph range
with local gusts near 40 mph this afternoon.

$$

www.weather.gov/seattle

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this wind advisory went out at Apr 10, 9:45 AM PDT, 5 hours 23 minutes earlier.

Area forecast discussion, Apr 10, 9:45 AM PDT, 5 hours 23 minutes before
Area Forecast Discussion
National Weather Service Seattle WA
945 AM PDT Tue Apr 10 2018

.SYNOPSIS...A vigorous cold front will bring windy rainy weather
to Western Washington this morning, with sun breaks and showers in
the afternoon. Another front will bring more rain on Wednesday.
Wet weather will continue later this week and into the weekend as
additional systems move through the area.

&&

.SHORT TERM...A front will move inland this morning with rain
changing to showers. Wind advisory strength southerly winds look
on track for the coast and north interior today. There will be a
relative lull tonight then another front will move through the
area Wednesday. Wind advisory headlines might be needed in the
same areas again with this system although the winds look slightly
weaker. Snow levels will be lower on Wednesday...3500 to 4000
feet...and the Volcanoes will probably get advisory amounts of
snow during the day. The higher passes should receive below
advisory amounts and it will be mostly rain at Snoqualmie Pass. A
couple of upper troughs will transit the area Wednesday night and
Thursday for showers. Snow levels will be 2000-2500 feet which is
pretty low for this late in the season. Schneider

.LONG TERM...Previous discussion...An upper ridge will move
across the region around late Thursday night or Friday morning,
but the ridge will bring only a relative break in the weather.
Models agree that a fairly wet warm front will follow the ridge
later Friday or Friday night, with a trailing cold front dragging
slowly across the area Saturday and Saturday night. Then the upper
trough following the front is likely to bring cool showery
weather Sunday and Monday. McDonnal

&&

.AVIATION...A cold front was moving northeast across Western
Washington this morning. A few hours of gusty S-SW wind will
follow the front through early afternoon, then ease a bit late
afternoon and early evening. Another cold front will move east
across the area on Wednesday, bringing more rain. Wednesday's
front will be preceded by local areas of low-level wind shear.
Strong southwest flow aloft today will ease to moderate on Wed.
The air mass will be moist and modestly unstable.

KSEA...Cold frontal passage expected any minute now at the
terminal. It will be followed late morning and early this
afternoon by gusty S-SW wind gusts in the 25-30 knot range. Winds
will already by easing by mid-afternoon. Otherwise, a few
convective showers this afternoon. Prevailing cigs will remain
above 030. On Wednesday, another front will bring rain, reduced
vsbys, and cigs below 030 in the mid-day period, with the lowest
conditions coming from roughly 17z-22z Wed. Haner

&&

.MARINE...A negatively tilted cold front is currently moving
northeast across the waters. It will be followed late this morning
and early this afternoon by a surge of S-SW wind which could bring
gales to some waters. Overall, this S-SW surge is not looking as
strong as was forecast yesterday.

A more north-south oriented cold front will move across the waters
during the day on Wednesday. Strongest gradients will precede the
front, with E-SE gradients in the pre-frontal environment. SW
gradients behind the front late Wed will not be strong.

An occluded front will sail eastward across the waters on
Thursday. Strong southeast gradients will develop on Friday on the
equatorward side of a strong SW-NE oriented front that will drape
itself across Vancouver Island.  haner

&&

.HYDROLOGY...The accumulation of rainfall during the next several
days could eventually drive the exceptionally flood-prone
Skokomish River above flood stage by Friday or, more likely,
Saturday. Otherwise river flooding is not expected during the next
7 days. McDonnal

&&

.SEW WATCHES/WARNINGS/ADVISORIES...
WA...Wind Advisory until 3 PM PDT this afternoon for Admiralty Inlet
     Area-Central Coast-Everett and Vicinity-North Coast-San
     Juan County-Western Skagit County-Western Whatcom County.

PZ...Small Craft Advisory for rough bar until 11 AM PDT Wednesday for
     Grays Harbor Bar.

     Gale Warning until 5 PM PDT this afternoon for Coastal Waters
     From Cape Flattery To James Island 10 To 60 Nm-Coastal
     Waters From Cape Flattery To James Island Out 10 Nm-Coastal
     Waters From James Island To Point Grenville 10 To 60 Nm-
     Coastal Waters From James Island To Point Grenville Out 10
     Nm-Coastal Waters From Point Grenville To Cape Shoalwater
     10 To 60 Nm-Coastal Waters From Point Grenville To Cape
     Shoalwater Out 10 Nm-West Entrance U.S. Waters Strait Of
     Juan De Fuca.

     Gale Warning until 3 PM PDT this afternoon for Admiralty Inlet-
     Central U.S. Waters Strait Of Juan De Fuca-East Entrance
     U.S. Waters Strait Of Juan De Fuca-Northern Inland Waters
     Including The San Juan Islands.

     Small Craft Advisory until 9 PM PDT this evening for Puget Sound
     and Hood Canal.

&&

www.weather.gov/seattle

The office that day

Everything else NWS Seattle, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 10, 2:50 AM PDTSmall Craft Advisory for Rough BarSEW6 days
Apr 10, 3:08 PM PDTWinter Weather AdvisorySEW32 hr
Apr 10, 3:11 PM PDTGale WarningSEW29 hr
Apr 10, 3:11 PM PDTSmall Craft AdvisorySEW11 hr

Nearby

Wind Advisories in Washington, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.